Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 72, NWS Bismarck, ND

June 23, 2012Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2012, 11:15 AM MDT for Golden Valley County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2012, 11:15 AM MDT (17:15 UTC)
Expired
Jun 23, 2012, 12:15 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Golden Valley County, ND

The radar

The Glasgow radar (KGGW), 238 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:53 AM MDTHAIL 12 N Beach, NDLITTLE WIND WITH THE STORM. REPORT BY THE GOLDEN VALLEY COUNTY SHERIFF THROUGH NORTH DAKOTA STATE RADIO COMMUNICATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 5.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KBIS 231715
SVRBIS
NDC033-231815-
/O.NEW.KBIS.SV.W.0072.120623T1715Z-120623T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1115 AM MDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1215 PM MDT

* AT 1112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WIBAUX...OR 66 MILES WEST OF DICKINSON...AND MOVING EAST AT 10 MPH.

* EARLIER THIS MORNING QUARTER SIZE HAIL WAS REPORTED 9 MILES EAST   
  OF GLENDIVE MONTANA.

* THE SEVERE THUNDERSTORM WILL AFFECT WESTERN GOLDEN VALLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4693 10405 4710 10406 4717 10405 4718 10392
      4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1714Z 283DEG 7KT 4705 10417
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
4 follow-up statements
554 
WWUS53 KBIS 231728
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 PM CDT SAT JUN 23 2012

NDC033-231815-
/O.CON.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1128 AM MDT SAT JUN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GOLDEN VALLEY COUNTY UNTIL 1215 PM MDT...

AT 1127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WIBAUX...OR 
65 MILES WEST OF DICKINSON...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM DUE TO ITS SLOW 
MOVEMENT.

LOCATIONS IMPACTED INCLUDE...
  BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4693 10405 4710 10406 4717 10405 4718 10392
      4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1727Z 283DEG 7KT 4703 10414
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
907 
WWUS53 KBIS 231746
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 PM CDT SAT JUN 23 2012

NDC033-231815-
/O.CON.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1146 AM MDT SAT JUN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GOLDEN VALLEY COUNTY UNTIL 1215 PM MDT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE 
HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 5 
MILES NORTHWEST OF BEACH...OR 6 MILES WEST OF DICKINSON...MOVING 
SOUTHEAST AT 15 MPH.

THE STORM WAS ALONG AND JUST NORTH OF INTERSTATE 94...AND WAS MOVING 
SLOWLY...SO VERY HEAVY RAIN WAS ALSO OCCURRING. THIS STORM DID 
PRODUCE QUARTER SIZE HAIL AT WIBAUX...MONTANA.

LOCATIONS IMPACTED INCLUDE...
  BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4693 10405 4710 10406 4715 10404 4718 10392
      4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1742Z 283DEG 7KT 4702 10409
WIND...HAIL 60MPH 1.50IN

$$

JP MARTIN
787 
WWUS53 KBIS 231806
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
106 PM CDT SAT JUN 23 2012

NDC033-231815-
/O.CON.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1206 PM MDT SAT JUN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GOLDEN VALLEY COUNTY UNTIL 1215 PM MDT...

AT NOON MDT...THE GOLDEN VALLEY COUNTY SHERIFF REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 2 MILES NORTH OF BEACH. THE 
STORM WAS MOVING SOUTHEAST AT 15 MPH.

THE STORM WILL BE ALONG INTERSTATE 94 FROM BEACH TO 15 MILES EAST OF
BEACH BETWEEN NOW AND 1215 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4693 10405 4710 10406 4715 10404 4718 10392
      4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1804Z 283DEG 7KT 4701 10403
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
530 
WWUS53 KBIS 231817
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
117 PM CDT SAT JUN 23 2012

NDC033-231825-
/O.EXP.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1217 PM MDT SAT JUN 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOLDEN VALLEY
COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

THE STORM...NOW MUCH WEAKER AND NO LONGER SEVERE...WILL MOVE ALONG 
INTERSTATE 94 AND THROUGH THE SENTINEL BUTTE AREA AND TOWARD MEDORA. 
SMALL HAIL...PEA SIZE...AND BRIEF BUT HEAVY RAIN WILL BE POSSIBLE 
WITH THE STORM. REMEMBER...EVERY THUNDERSTORM PRODUCES LIGHTNING...
WHICH CAN BE DEADLY.

LAT...LON 4693 10405 4710 10406 4715 10404 4718 10392
      4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1815Z 283DEG 7KT 4701 10400

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:08 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 9:08 AM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1008 AM CDT SAT JUN 23 2012

.DISCUSSION...AN OLD OUTFLOW BOUNDARY FROM THE STORMS THAT MOVED
ACROSS SOUTH DAKOTA LAST NIGHT HAS MOVED NORTH ACROSS EASTERN
MONTANA AND TRIGGERED CONVECTION JUST NORTH OF GLENDIVE. THE LAPS
850MB-300MB MEAN WIND IS WESTERLY ALONG THE MT/ND BORDER. IF THE
THUNDERSTORM MAINTAINS ITS STRUCTURE...IT SHOULD BE CROSSING IN ND
IN LESS THAN AN HOUR. AS A RESULT...ADDED A SLIGHT CHANCE FOR
THUNDERSTORMS FOR THE WESTERN COUNTIES THIS MORNING.

THERE IS QUITE A BIT OF UNCERTAINTY WITH RESPECT TO THE
THUNDERSTORM FORECAST TODAY. THE GREATEST INSTABILITY IS FORECAST
TO DEVELOP OVER THE JAMES RIVER BASIN THIS AFTERNOON.
HOWEVER...THE 12Z KBIS SOUNDING IS CAPPED WITH AN 850MB
TEMPERATURE OF 18C. THE 12Z KABR SOUNDING IS LESS CAPPED WITH AN
850MB TEMPERATURE OF 17C AND IS MORE INDICATIVE OF THE ATMOSPHERE
OVER THE JAMES RIVER BASIN. THE THERMODYNAMIC SUBTLETIES WILL MAKE
ALL THE DIFFERENCE FOR WHEN AND WHERE CONVECTION WILL FIRE THIS
AFTERNOON. FOR NOW KEPT THE HIGHEST POPS EAST WITH AN EXPANSION
WEST POSSIBLE IF STORMS GET GOING WEST. THE UPDATED GRIDDED AND
TEXT PRODUCTS WILL BE OUT SHORTLY.

&&

.AVIATION...OVERALL VFR CEILINGS/VISIBILITIES FORECAST NEXT 24HR.
HOWEVER THERE IS A THREAT FOR ISOLATED SHOWERS/THUNDERSTORMS ACROSS
THE AERODROMES TODAY AND MAINLY THIS AFTERNOON/EARLY EVENING WITH
THE BEST CHANCE FROM KBIS TO KJMS. IN ADDITION...WILL NEED TO WATCH
FOR POTENTIAL LOW VFR CEILINGS ACROSS KDIK AND KBIS AFTER 06Z
SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE
KS...AVIATION
Hazardous weather outlook, Jun 23, 3:27 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
427 AM CDT SAT JUN 23 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
427 AM CDT SAT JUN 23 2012 /327 AM MDT SAT JUN 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
AND CENTRAL NORTH DAKOTA TODAY. A FEW OF THESE STORMS MAY BE
STRONG TO SEVERE...ESPECIALLY SOUTH OF US HIGHWAY 2 THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA EACH DAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AYD

In the hours before

Special weather statement, Jun 23, 9:40 AM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 AM CDT SAT JUN 23 2012

NDZ017-031-231615-
GOLDEN VALLEY-MCKENZIE-
940 AM MDT SAT JUN 23 2012

...SPECIAL WEATHER STATEMENT...

AT 936 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN WIBAUX COUNTY...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL MOVE INTO SOUTHWEST MCKENZIE COUNTY AND
  NORTHWEST GOLDEN VALLEY COUNTY BY AROUND 950 AM MDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 23, 11:01 AM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 PM CDT SAT JUN 23 2012

NDZ031-231730-
GOLDEN VALLEY-
1101 AM MDT SAT JUN 23 2012

...STRONG THUNDERSTORM APPROACHING WESTERN GOLDEN VALLEY COUNTY...

AT 1054 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WIBAUX COUNTY...MOVING EAST AT 25
MPH.

QUARTER SIZE HAIL WAS REPORTED EARLIER TODAY 9 MILES EAST OF
GLENDIVE MONTANA. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF
HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM AS IT APPROACHES
WESTERN GOLDEN VALLEY COUNTY. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THIS STORM CLOSELY.

* THE THUNDERSTORM WILL BE NEAR...WESTERN GOLDEN VALLEY COUNTY AT
1110 AM MDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 23, 11:09 AM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT SAT JUN 23 2012

NDZ018-032-033-231745-
BILLINGS-DUNN-STARK-
1109 AM MDT SAT JUN 23 2012

...STRONG THUNDERSTORM MOVING FROM EASTERN BILLINGS COUNTY INTO
NORTHERN STARK AND SOUTHWEST DUNN COUNTIES...

AT 1106 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL BILLINGS COUNTY...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW HRADEC BY 1125 AM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.